Prednisilone and Heart Failure

Hi All,

CSS/EGPA almost 8 years and it seriously affected my heart amongst other things.

Does anyone have heart involvement with their CSS/EGPA and take steroids (Pred)?

I have just been told by my heart failure nurse that she has found details on the American Arthritis Society's website states that taking over 7.5mg of Pred increases the risk of having a stroke by 6 x times. Anything below 7.5mg will increase it by 2 x times. The reason I was talking to her was I was thinking of upping my steroids because of increasingly annoying symptoms that would suggest that I would need to take more than my current 5mg. However, with the above in mind, I might just grin and bear it.

I know for most of us it is imperative that we take this medication but I just wanted to put it out there for peoples information.

(I have not written this to scare anyone just to inform. I hope that someone finds this useful).

17 Replies

oldestnewest
  • I'm assuming she was referring to this:

    arthritis.org/living-with-a...

    where the association is of taking pred with developing atrial fibrillation. If you develop a/f, this increases the risk of stroke a lot, whether you take pred or not. If you have a/f, whether you take pred or not, then you should be on an anticoagulant of some sort to reduce that risk. The risk is due to the formation of clots in the bottom of the ventricles (the lower, larger, compartments in the heart) which can be dislodged during episodes of fibrillation and released into the general circulation where they have the potential to catch in lungs, heart or brain and causes PEs, MIs or stroke.

    I have an autoimmune vasculitis, I also have a/f. The cardiologist is confident, however, that it is due to the autoimmune aspect of the disorder which has damaged the electrical cells in the heart. The a/f started after the vasculitis first appeared, long before I was put onto pred. If I were not on enough pred there would be unmanaged inflammation in the blood vessels - and that in itself is enough to increase the risk of cardiovascular disease and possibly stroke etc.

    I am perfectly happy on my rat poison (not warfarin but a close relative) and accept that as adequate reduction of the risk of stroke balanced against the risks of pred which allows me a good quality of life.

    I suppose it depends what your "increasingly annoying" symptoms are but it may be that they represent an increase in inflammation in your body - which is also increasing the risks of various things. How much more do you need do you think? I know that 1mg can make a massive difference for me - maybe the 2mg cushion you have is enough to sort out the problem?

  • My husband has WG since Oct 10, started on high doses of steroids and had to have a triple heart bypass. Seems that with him, his 'tubes' get blocked up.

  • The think that stands out for me is why are you still taking prednisolone after all these years? What other immunosuppressants do you take and how well controlled is your EGPA?

    Can you not increase other medications to deal with your symptoms? Have you ever had remission?

  • Surely you understand that most Vasculitis patients will have to take Pred for the rest of their life? I'm sorry if this is news to you. Despite whether they take an immunosuppressant as well or not.

    I am in remission. However, symptoms of one kind or another will most probably be experienced by most people, again, whether on Pred and/or immunosuppression.

  • I am sorry but there is no evidence to suggest that " most " Vasculitis patients will have to take pred for the rest of their life. One of the things to be strived for is to get Vasculitis patients off prednisolone as the long term risks far outweigh the gains ( GCA is a special case ).

    I was at a meeting in December where there was talk about running a research project to limit the use of pred to 2 weeks in newly diagnosed ANCA associated Vasculitis, they have already had good results from small trials.

    I am sorry if my questions upset you, I will bow out of the conversation.

  • No, nothing you have said has upset me. I think we just have differing opinions. Most of what you say is well known. Good luck with your own health journey.

  • As I understand it Cardiac manifestations occur in up to 50% of patients diagnosed with EGPA (CSS). eg:- Pericarditis due to eosinophilia pericardial disease, Cardiomyopathy due to endomyo-cardial fibrosis, arrhythmias due to involvement of conductive tissue (bundle of hiss) and in some cases endocarditis.

    This page on the VUK website was written, very recently by a doctor carrying out research in patents with CSS (EGPA). vasculitis.org.uk/about-vas...

    Prednisolone does come with side effects and this is the page from an excellent website recommended to John Mills by a doctor, discussing the side effects in general and the second link discusses heart and vessel side effects.

    cortisone-info.com/Side-Eff...

    cortisone-info.com/Side-Eff...

    Hope all the above info helps

    Susan

  • Thank you Susan. I will take a look once I've had my dinner! 😀

  • BerkshireBird,

    Regarding your comment ..."I was thinking of upping my steroids because of increasingly annoying symptoms that would suggest that I would need to take more than my current 5mg".

    I don't quite understand what these 'annoying symptoms' are since you say you are in remission, which means that your CSS/EGPA is not longer active, so no new or recurring symptoms.

    Please could you explain about these symptoms further ... many thanks.

  • Very interesting.. I have Churg with sev Eucinophilic Asthma & I've been told I must accept that I must NEVER go below maintenance dose of 10mg Pred tog with Mycofenalate MOFETIL. Eucinophil levels are jumping again & consultant has said I may need an ever higher dose, tho hopefully short term.

    At least, at the moment it means I can BREATHE & nothing worse than

    being in respiratory distress.

    Another trade off.. Without the steroids I'd be long gone..

  • Yes my asthma has been steroid dependant for years because of the changeable doses to counteract flare ups of CSS.

  • Hello

    Yes I have had CSS since 2007 with a known irregular heart beat and ANCA negative but nobody monitored my heart because my original symptoms involved my lungs and asthma. Last year I was diagnosed with severe cardiomyopathy and severe heart failure with an ejection fraction of 25%. For the last 7 years I have been in a constant dose of prednisolone of 10mg per day to control the CSS flare ups and to control my asthma. My heart disease is purely down to the CSS as the internal scarring is consistent with CSS. The angiogram discounted any coronary heart disease. The NHS should have monitored me throughout for heart involvement because of the irregularity prior to CSS and because I am constant ANCA negative.

  • Hi Rowmarsh,

    I was only picked up AFTER the heart damage was done too; which nearly cost me my life (after the lung involvement etc). I've always been ANCA negative. My angiogram also showed that my heart is as clean as a whistle, no disease whatsoever. All down to the CSS/EGPA.

    I would urge every CSS/EGPA patient to insist on regular heart monitoring, especially if they are ANCA negative.

  • I'm not into ligitation but I am going through the complaint procedure with the NHS and want them to admit they were negligent. There is loads of research papers that all state that ANCA negative patients are 40% more likely to develop cardiac involvement and close monitoring is required. I am now medically retirement now at 49 because of the NHS neglect and I am now seeking redress through admission of guilt, an apology for neglect and a change in the way ANCA negative patients are treated by the so called professionals. I'm annoyed because I have had an underlying bigeminy irregular heartbeat for 20 years prior to CSS was diagnosed and the NHS knew this. At the time I never put the connection together between ANCA- and heart problems. I have time on my hands now to fight the NHS.

  • Good luck Rowmarsh. I hate to say it but you'll have a fight on your hands. It's my experience that the medical profession stick together and will find any way possible not to admit guilt. However, I wish you all the very best and please feel free to contact me should you need to. 👍

  • Yes I know they do but part of my defence is that for 10 years of CSS not once was my heart monitored NHS scanned. The consultants at the Royal Brompton have even told me that my cardiac issues could have been preventable and/or drastically reduced. Instead for at least 5 years I have been a ticking bomb waiting to collapse into cardiac arrest and now it is diagnosed I have gone straight in at Class 3 heart failure. But I know I won't get anywhere but my next step is the Ombudsman who are as much good as a chocolate teapot in the Sahara!

  • I have had EGPA since 2005, non-ANCA. This was diagnosed when I had both heart and lung failure - myocarditis and eiosinophilic pneumonia. I received 100mg/day of prednisone and lived through what was diagnosed as 5 major myocardial infarctions. It took 2 years but I got off prednisone with the help of Cellcept [mycophenolate mofetil]. The rheumatologist tried me on Imuran but I couldn't take it [liver failure] but the cellcept works fine. I started at 1000mg but am now on 500mg/day. Last visit, the doctor said we'll work on weaning me off the cellcept. I'm not sure why - perhaps age? my ongoing complaints of pain in joints? I now have osteo arthritis and trigeminal neuralgia. Mild fibromyalgia and chronic fatigue are diagnosed as part of the condition. I was wondering if anyone else had been on cellcept this long, but see no indication of that anywhere. Feel free to reply personally if you'd like to discuss, or on the site.

You may also like...